Alabama, 2006

Hail in Alabama, May 9, 2006

May 9, 2006 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 9, 7:10 PM CST, 25 minutes earlier.

Area forecast discussion, May 9, 7:10 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
810 PM CDT TUE MAY 9 2006

.UPDATE...AFTER COORDINATION WITH SPC...HAVE EXTENDED SVR WATCH 319
TO INCLUDE ESCAMBIA...AL AND COVINGTON COUNTIES. HAVE LEFT THE
EXPIRATION TIME ALONE...STILL 10 PM CDT.

THE CURRENT ACTIVITY SHOWS STORMS HAVE TAKEN A GENERAL SOUTHEASTERLY
DIRECTION OF MOVEMENT...EVEN THOSE AHEAD OF THE MAIN GUST-FRONT
DRIVEN STORMS OVER THE NORTHWESTERN QUARTER OF THE FA. LOOKS AS IF
THE FINAL LINE WILL PROVIDE THE STABILITY TO SQUASH THE TSRA OVER
THE FA. PROBLEM IS IT LOOKS LIKE THIS LINE WONT BE SOUTH OF THE
WATCH AREA FOR SEVERAL MORE HOURS.

16

&&
.SHORT TERM...(TONIGHT AND WEDNESDAY)...ANOTHER ACTIVE CONVECTIVE DAY
AS WE SEE A MOISTURE GRADIENT STRETCHING FROM NORTHWEST TO
SOUTHEAST...FROM WAYNE COUNTY IN SOUTHEAST MISSISSIPPI TO ACROSS
BALDWIN COUNTY AND CONTINUING SOUTHEAST INTO THE GULF. THIS FEATURE
HAS BEEN THE PRIMARY FOCUS FOR SOME SEVERE STORMS OVER THE
AREA...PRODUCING PENNY TO NICKEL SIZE HAIL AT TIMES OVER THIS REGION
OF THE FORECAST AREA TODAY. SURFACE DATA SHOWS A DESTABILIZING
AIRMASS WITH CONVECTIVE POTENTIAL ENERGY RISING TO OVER 2500 J/KG
OVER THE WESTERN ZONES AND WE ARE SEEING A POTENT PIECE OF MID LEVEL
ENERGY ENTERING WESTERN MISSISSIPPI WITH EAST SOUTHEAST FORWARD
DIRECTIONAL MOTION. THIS BRINGS QUITE A BIT OF FORCING ALOFT INTO THE
AREA OVER THE NEXT SEVERAL HOURS AND WHEN INTERACTING WITH WEAK TROFS
OF SURFACE LOW PRESSURE...INSTABILITY AND ABUNDANT MOISTURE...EXPECT
THE SEVERE WEATHER THREAT TO PERSIST THROUGH THE REMAINDER OF THE
AFTERNOON INTO THE EVENING. PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

ON WEDNESDAY...WE WILL BE WATCHING A STRONG FRONTAL BOUNDARY
APPROACHING THE LOWER MISSISSIPPI RIVER VALLEY. CHANCES OF
THUNDERSTORMS WILL CONTINUE. LATEST OUTLOOKS FROM THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA MAINTAIN A RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA. WILL WORD THE ZONES ACCORDINGLY.
LITTLE CHANGE IN TEMPERATURE FORECASTS. /10

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...FRONTAL PASSAGE IS
FORECAST THROUGH THE AREA WEDNESDAY NIGHT. IN THE WAKE OF THE
FRONT...RAIN FREE CONDITIONS ARE FORECAST FOR THE LATTER HALF OF THE
WEEK AND INTO SATURDAY. MEDIUM RANGE GUIDANCE BRINGS NEXT CHANCE OF
PRECIPITATION TO THE FORECAST AREA SATURDAY NIGHT INTO EARLY NEXT
WEEK. /10

&&

.MARINE...A LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL
ADVANCE TO THE GREAT LAKES REGION AND BRING A COLD FRONT THROUGH THE
MARINE AREA LATE WEDNESDAY NIGHT.  SOUTHERLY WINDS WILL INCREASE AS
THE FRONT APPROACHES...THEN SWITCH TO THE NORTHWEST AS THE FRONT
MOVES THROUGH.  WILL GO WITH SMALL CRAFT EXERCISE CAUTION FOR THE
OFFSHORE ZONES FOR TONIGHT.  HIGH PRESSURE BUILDS INTO THE REGION
THROUGH FRIDAY WITH THE OFFSHORE FLOW SUBSIDING.  AN ONSHORE FLOW
RESUMES ON SATURDAY AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE
SOUTHEASTERN STATES.  THE LOW PRESSURE SYSTEM WILL BRING A COLD
FRONT INTO THE COASTAL WATERS LATE SUNDAY AFTERNOON. /29

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE
FORECAST EARLY ON WITH DAYTIME HUMIDITY ON WEDNESDAY...WELL AWAY
FROM CRITICAL THRESHOLDS. IN THE WAKE OF THE FRONT...A DRIER AIRMASS
ENTERS THE FORECAST ON THURSDAY. ALTHOUGH LOWER...NOT EXPECTING LONG
DURATIONS OF CRITICALLY LOW DAYTIME HUMIDITY ON THURSDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  87  66  83 /  50  40  40  10
PENSACOLA   69  83  68  85 /  40  30  30  20
DESTIN      70  81  70  82 /  40  30  30  20
EVERGREEN   64  86  67  81 /  50  40  40  10
WAYNESBORO  66  88  64  83 /  50  50  60  10
CAMDEN      65  86  65  80 /  50  50  60  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 9, 4:45 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE...
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE MAY 9 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-102300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED LATER TODAY AND
TONIGHT. A FEW OF THE STRONGER THUNDERSTORMS COULD PRODUCE DAMAGING
WINDS AND LARGE HAIL. AT THIS TIME THE STORM PREDICTION CENTER HAS
PLACED SOUTHEAST MISSISSIPPI AND EXTREME WESTERN SECTIONS OF
SOUTHWEST ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT. STAY TUNED FOR FURTHER UPDATES
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND
WEDNESDAY EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
AT THIS TIME THE STORM PREDICTION CENTER HAS PLACED SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATER TODAY AND TONIGHT AND ON WEDNESDAY. STAY TUNED FOR
FURTHER UPDATES THROUGHOUT THE DAY.

In the hours before

Special weather statement, May 9, 3:57 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
457 PM CDT TUE MAY 9 2006

ALZ057-058-092245-
BUTLER-CRENSHAW-
457 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM OVER BUTLER COUNTY MOVING INTO CRENSHAW
COUNTY...

AT 451 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF I65 AND AL 185...AND MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SAVILLE AND HIGHLAND HOME THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWESTERN ALABAMA.
Special weather statement, May 9, 5:45 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CDT TUE MAY 9 2006

ALZ053-055-100045-
MONROE-CLARKE-
INCLUDING THE CITIES OF...MONROEVILLE...
645 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MONROE AND CLARKE
COUNTIES...

AT 642 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTHEAST OF MANILLA...AND MOVING EAST AT 20
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BARLOW BEND...HOMEWOOD...CLAIBORNE AND PERDUE HILL THROUGH 745 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN ALABAMA.
Special weather statement, May 9, 6:28 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
728 PM CDT TUE MAY 9 2006

ALZ051-053-054-100115-
CLARKE-WILCOX-CHOCTAW-
INCLUDING THE CITIES OF...CAMDEN AND GROVE HILL...
728 PM CDT TUE MAY 9 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER CLARKE...WILCOX AND
CHOCTAW COUNTIES...

AT 724 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM NEAR ALBERTA TO NEAR COFFEEVILLE...AND MOVING
EAST AT 25 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
THOMASVILLE...KIMBROUGH...SUNNY SOUTH...PINE HILL...RURAL...
ROUNDHILL...YELLOW BLUFF AND FULTON THROUGH 815 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE HAIL...DANGEROUS CLOUD TO
GROUND LIGHTNING... AND STRONG WIND GUSTS...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN ALABAMA.
Special weather statement, May 9, 6:51 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
751 PM CDT TUE MAY 9 2006

ALZ053>055-100115-
MONROE-CLARKE-WILCOX-
INCLUDING THE CITIES OF...GROVE HILL...
751 PM CDT TUE MAY 9 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MONROE...CLARKE AND
WILCOX COUNTIES...

AT 750 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 4 MILES WEST OF FATAMA TO 6 MILES WEST OF
WINN...AND MOVING EAST AT 45 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FATAMA...GROVE
HILL...WATSONVILLE...VREDENBURGH...CALEDONIA...WHATELY...RUTHVEN AND
PINE APPLE THROUGH 815 PM CDT. DIME SIZE HAIL WAS REPORTED NEAR
COFFEEVILLE A LITTLE EARLIER THIS EVENING.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN ALABAMA.
Local storm report, May 9, 7:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
802 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             BOICE                   31.75N 88.65W
05/09/2006  E0.88 INCH       WAYNE              MS   BROADCAST MEDIA

0417 PM     HAIL             BIGBEE                  31.61N 88.17W
05/09/2006  E1.00 INCH       WASHINGTON         AL   BROADCAST MEDIA

0554 PM     HAIL             LEROY                   31.51N 87.98W
05/09/2006  E1.00 INCH       WASHINGTON         AL   EMERGENCY MNGR

&&

SHEPHERD
Local storm report, May 9, 7:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
826 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             1 S COFFEEVILLE         31.74N 88.09W
05/09/2006  E0.50 INCH       CHOCTAW            AL   EMERGENCY MNGR

0745 PM     FUNNEL CLOUD     2 ESE MEGARGEL          31.37N 87.41W
05/09/2006                   MONROE             AL   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY LAW ENFORCEMENT. ALSO TREES DOWN
            SAME LOCATION AND POINTS WESTWARD.

0750 PM     HAIL             2 W MEGARGEL            31.38N 87.47W
05/09/2006  E0.88 INCH       MONROE             AL   AIRPLANE PILOT

&&

SHEPHERD

The radar

The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Escambia

When
May 9, 7:35 PM CST to 7:45 PM CST
Where
Escambia County, Brewton
Measured
2 in hail
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
31.117, -87.067

Large hail falling out of a thunderstorm damaged several vehicles in and around the Brewton area. The large hail lasted for about ten minutes. An unofficial weather gage measured a wind gust of 46 MPH during the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506085.